Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 148, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 9, 2001, 6:33 PM EDT for Hillsdale County, Michigan. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 9, 2001, 6:33 PM EDT (22:33 UTC)
- Expired
- Sep 9, 2001, 7:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:45 PM EDT | Thunderstorm Wind | Reading, MI | Tree blown down. |
| Sep 9, 6:50 PM EDT | Thunderstorm Wind | Countywide, MI | Trees and large limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
155 WUUS53 KIWX 092234 SVRFWA MIC059-092320- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 633 PM EDT SUN SEP 9 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN MICHIGAN * UNTIL 720 PM EDT * AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HILLSDALE...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... NORTH ADAMS OSSEO PITTSFORD SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4171 8479 4172 8440 4206 8437 4207 8482
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:00 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 9, 4:00 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SUN SEP 9 2001 FCST CHALLENGE IS SVR POTENTIAL AND POPS IN TONIGHT PD. MSAS ANALYSIS INDICATED LOW PRES CNTR OVR CNTRL LMIC WITH A PREFRONTAL TROF EXTENDING TO SW IN. CDFNT EXTD SW FM LOW TO NEAR KILX. MOISTURE CONVERGENCE AND INSTABILITY AXIS WERE JUST E OF SFC TROF. ONE LN OF TSRA WAS JUST AHD OF SFC TROF...WITH ANOTHER BISECTING CNTRL SXNS OF CWFA. INSTABILITY RMNS MARGINAL WITH SFC LI VALUES TO MINUS 4 AND CAPES OF 1000 TO 1500 J/KG. HOWEVER...WLCI3 PROFILER INDICATED 55 KT WNDS AT 4K FT. TORNADO WATCH CONTINUES IN EFFECT FOR MI COUNTIES WHERE BETTER DIRECTIONAL SHEAR IN PLACE DUE TO BACKING LOW LVL WNDS. SVR WATCH IN EFFECT FOR MUCH OF RMNDR OF CWFA DUE TO STRENGTH OF WND FIELDS. REGARDING MODELS...AVN STILL A BIT FASTER WITH MOVEMENT OF CDFNT WITH ETA AND NGM TRYING TO CATCH UP. AVN HAS BEEN MORE CONSISTENT OF LATE...BUT BASED ON CURRENT FRONTAL POSITION...PREFER A COMPROMISE OF ETA AND AVN. WITH MID LVL FEATURES...MODELS IN AGREEMENT WITH BRINGING 5H TROF ACRS RGN TONIGHT. GIVEN DPVA...FRONTAL FORCING AND HELP FM UPPER JET... WL OPT FOR CATEGORICAL POPS FOR TONIGHT WITH SVR WORDING AS APPROPRIATE BASED ON ABOVE DISCUSSION. OTHERWISE...FCST LOOKS DRY THROUGH SUN. CURRENT UPSTREAM TEMPS COOLER THAN ADVERTISED BY MODELS...SO WL TRIM FWC AND MAV NUMBERS FIRST COUPLE OF PDS...DESPITE LESS THAN IMPRESSIVE COLD AIR ADVECTION IN MODELS. .IWX...NONE. BARJENBRUCH
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.